Getinge Sevoflurane Vaporizer Recall Gets Class I Rating

The device was recalled after the company reported potential exposure to hydrogen fluoride.

Katie Hobbins, Managing Editor

June 14, 2024

2 Min Read
Getinge FDA recall
BANKRX / ISTOCK / GETTY IMAGES PLUS VIA GETTY IMAGES

Getinge’s recall of its Vaporizer Sevoflurane Maquet Filling was recently identified as FDA class I after the company relayed the potential exposure for patients and healthcare professionals to hydrogen fluoride, a toxic and dangerous chemical.

The Vaporizer Sevoflurane Maquet Filling is part of the Flow anesthesia systems, including Flow-I C20, and C40, Flow-c, and Flow-e. It is used exclusively for containing, vaporizing, and blending liquid sevoflurane with oxygen to start and maintain general anesthesia. Of note, Abbvie, Baxter, and Piramal all produce different formulations of sevoflurane.

The company is recalling the device after receiving reports of discoloration and corrosion within the vaporizer after it was used with low water content sevoflurane manufactured by Piramal or Baxter. Sevoflurane used in the vaporizer can degrade to hydrogen fluoride, a toxic and hazardous acid.

When inhaled, hydrogen fluoride can cause irritation of the respiratory tract, leading to lung edema, or hypocalcemia. On the skin, the acid may cause blistering, skin wounds, or hypomagnesemia. When an incident like this occurs, Getinge said that use of these device would cause serious injury, health consequences, or death. Currently, the company said they have received two reported incidents and no injuries or deaths related to the issue.

On May 1, Getinge issued an Urgent Medical Device Removal letter to its customers instructing them not to use the vaporizer with sevoflurane provided by Piramal and Baxter. The company also said to discontinue use of a vaporizer if it was ever used with the chemical formulations from either Piramal or Baxter, even if it is not currently being used with the product. Vaporizers with the product code 6682282 and serial numbers 17003 – 23454 can continue to be used with Abbvie Ultane after certifying its use on the Medical Device Recall Response Form. However, if it is uncertain whether the device was previously used with Piramal or Baxter, discontinue use. Also, immediately stop using an affected vaporizer if the chemical looks cloudy or yellowish at any time.

Affected devices were distributed from Feb. 2, 2022, to March 29, 2024. Currently, 120 devices have been recalled in the US.

About the Author(s)

Katie Hobbins

Managing Editor, MD+DI

Katie Hobbins is managing editor for MD+DI and joined the team in July 2022. She boasts multiple previous editorial roles in print and multimedia medical journalism, including dermatology, medical aesthetics, and pediatric medicine. She graduated from Cleveland State University in 2018 with a bachelor's degree in journalism and promotional communications. She enjoys yoga, hand embroidery, and anything DIY. You can reach her at [email protected].

Sign up for the QMED & MD+DI Daily newsletter.

You May Also Like